OK, Guys... this is going to sound strange, I have been on Hydroxchloroquine for 1 and 1/12 yrs and have always had fine slightly wavy hair that had been thinning. My longtime friends can't believe it. I am full of curls now and it sorta started suddenly. Anyone else have this???
Hydroxychloroquine - has anyone encountered bleached hair that has turned thick & curly?
- 1 Dec 2011 by PamMarbs
- 10 January 2015
Hi! I've had a bizarre hair side effect, as well. I've got naturally very dark hair, but after 6 months of plaquenil I swear it's turning red! I keep finding more and more red hair growing in. The texture hasn't changed but I'm still weirded out! I'm wondering wtf my hair will be like in another 6 months. Plaquenil is one crazy drug. :-/
Hair pigment changes are uncommon with hydroxychloroquine (Plaquenil), but most certainly can occur. They can also occur with chloroquine, a related drug.
I have included a reference for interest.
Donovan JC and Price V. Images in clinical medicine. Chloroquine-induced hair hypopigmentation N Engl J Med. 2010 Jul 22;363(4):372.
Jeff Donovan MD PhD FRCPC FAAD
US & Canadian board-certified Dermatologist
- Hydroxychloroquine Information for Consumers
- Hydroxychloroquine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Hydroxychloroquine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 26 Jan 2011 • 2 answers
Updated 9 Jan 2015 • 2 answers
Updated 20 Dec 2015 • 1 answer
Updated 21 May 2017 • 1 answer
Updated 12 days ago • 2 answers